Alert archive / Alabama / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Birmingham, AL

November 17, 20209 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 17, 2020, 2:01 PM CST for 9 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 2:01 PM CST (20:01 UTC)
Expired
Nov 17, 2020, 5:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Dallas County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS84 KBMX 172001
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
201 PM CST Tue Nov 17 2020

...DRY AND BREEZY CONDITIONS EXPECTED THE REST OF THE 
AFTERNOON...

ALZ040-042-044>050-172300-
/O.NEW.KBMX.FW.W.0001.201117T2001Z-201117T2300Z/
Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
201 PM CST Tue Nov 17 2020

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
DRY AND BREEZY CONDITIONS FOR SOUTHEAST CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for dry and breezy conditions...which is in effect until 
5 PM CST this afternoon.

* WINDS...North 15 to 20 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 17, 12:59 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 17, 12:59 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CST Tue Nov 17 2020

.UPDATE...
Long Term Update.

&&

.SHORT TERM...
/Updated at 1109 AM CST Tue Nov 17 2020/

Through Wednesday.

Very little change to the short term forecast as a dry front is
currently working its way across the area. The only noticeable
change at this hour is the gusting north winds that will bring an
additional cold shot to much of the state overnight. Most
temperature readings are expected to be solidly in the 30s by
morning with sheltered spots into the upper 20s. A freeze warning
has been issued for several counties that are likely to
experience prolonged hours in the upper 20s. Otherwise,
temperatures will gradually warm for the remainder of the work
week.

17/KLAWS

.LONG TERM...
/Updated at 1254 PM CST Tue Nov 17 2020/

The long term pattern features building high pressure along the
eastern coast resulting in sunny skies and cool to mild
temperatures. Only made minor tweaks by updating with some of the
latest data, but the forecast remains largely unchanged. A weak
front early next week may bring our next chance of rain if it can
overcome the dry airmass in place.

86

Previous long-term discussion:
/Updated at 0252 AM CST Tue Nov 17 2020/

Wednesday night through Monday.

Ridging continues to build across the Southeastern CONUS Wednesday
night through Thursday as the surface high shifts eastward into the
Mid-Atlantic states. This will lead to continued drier weather for
Central AL as weak northeasterly shifts to weak easterly flow.
Temperatures Thursday morning will still be on the cooler side with
potential frost development across much of the northeastern and
cooler valley locations. Our far northeastern counties could again
drop below freezing for a few hours Thursday morning. By Friday
morning, the easterly flow should start to modify our air mass,
though the probabilistic guidance still hits at around a 50% chance
of near or below freezing temperatures in those northeastern valley
areas. Elsewhere across Central AL, we should see temperatures
moderate into the low 40s for Friday morning.

Easterly flow continues over the upcoming weekend as weak zonal flow
aloft develops. Just upstream, models begin to pick up on a
shortwave moving through Northern California and across the Great
Basin sometime Saturday through Sunday. There is substantial
variations in both the operational runs and ensembles of the GFS and
Euro in just how deep this trough gets as it crosses the Rocky
Mountains and how quickly it progresses eastward. Ultimately, there
will likely be another cold front approach Central AL, but the
timing and strength is highly uncertain at this time. For now, I'll
trend rain chances to 20-30% late Sunday night through Monday to
account for the pattern change, but this will be adjusted as models
come into better agreement. Instability ahead of this front look to
remain limited, so I've only included a mention for an isolated
thunderstorm on Monday.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Very few aviation concerns for this forecast package. Expect
gusting north winds through this afternoon with VFR conditions.

17/KLAWS

&&

.FIRE WEATHER...

A cooler and much drier air mass will remain in place through
Wednesday. Min RHs will drop into the low to mid 20s each
afternoon. 20 ft winds remain generally below 10 kts, though
surface winds could be gusty today. A gradual increase in
moisture Thursday and Friday as low level winds become more
southeasterly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     30  61  31  62  34 /   0   0   0   0   0
Anniston    33  63  34  64  39 /   0   0   0   0   0
Birmingham  34  63  39  64  43 /   0   0   0   0   0
Tuscaloosa  36  65  38  66  42 /   0   0   0   0   0
Calera      37  63  38  64  42 /   0   0   0   0   0
Auburn      38  62  38  63  44 /   0   0   0   0   0
Montgomery  37  66  38  67  44 /   0   0   0   0   0
Troy        36  64  39  66  46 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Warning from midnight tonight to 7 AM CST Wednesday for
the following counties: Blount...Calhoun...Cherokee...Cleburne...
Etowah...Marion...St. Clair...Walker...Winston.

&&
Hazardous weather outlook, Nov 17, 9:45 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
945 AM CST Tue Nov 17 2020

ALZ011>015-017>050-181845-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
945 AM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures will drop into the upper 20s to lower to middle 30s
across the northern and northeastern counties after midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures will drop into the lower and middle 30s across the
northern and northeastern counties both Wednesday and Thursday
mornings. Some locations may experience freezing temperatures for
several hours.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 9:21 PM CSTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 8 more11 hr
Nov 17, 1:40 AM CSTFreeze WatchBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more7 hr
Nov 17, 8:51 AM CSTFreeze WarningBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more23 hr
Nov 17, 4:48 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more15 hr

Nearby

Red Flag Warnings in Alabama, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.